OREM — Diabetic and bound to a wheelchair, Sharyn Ellis sought relief from rheumatoid arthritis by using a vitamin spray purchased online from the Orem-based company Solutions IE.
When the spray worked well, the Las Vegas grandmother decided to also purchase a pricey herbal supplement called Ageless II, which promised health benefits if she took 6 pills a day.
But instead of feeling better, Ellis began to feel worse. Plagued by flulike symptoms, she struggled to function as publisher of Desert Saints magazine — a small publication for members of The Church of Jesus Christ of Latter-day Saints in Nevada.
Nausea, constipation and low blood sugar levels bound Ellis to her bed, but she remained faithful in taking her supplements.
"Other people got sick taking the pills and stopped taking them," Ellis said. "But I thought, 'Well, these little vitamins will help me feel better faster.' "
After two months, however, her family insisted on taking her to the emergency room.
"I guess I was pretty close to dead when I got there," Ellis said. "I don't think I would have made it another day."
During her nine-day stay at the hospital, doctors discovered that Ellis was suffering from kidney failure due to vitamin D toxicity — caused by taking 471 times the daily recommended dosage of the vitamin due to a manufacturing error.
"It was huge, it was unfortunate. We feel absolutely so bad as a company," said Brian Larson, president of Solutions IE.
Due to similar complaints — two Ogden residents also spent time in the hospital due to over-consumption of vitamin D — the Food and Drug Administration issued a recall last week on 1,600 bottles of Ageless II.
According to the administration's Web site, the supplements were inadvertently filled with too much vitamin D by Texas manufacturer Aloe Commodities.
FDA spokeswoman Laura Alvey said the overdosage was unintentional but that customers taking the affected batch — which is identified by lot numbers P2207 and P2221 — should stop using the supplement.
"We are asking them to not take it immediately," Alvey said. "Those were some large amounts of vitamin D."
Though health supplements are not regulated by the government, the FDA issued a nationwide recall of the supplements on Friday "because they contain a significantly higher-than-labeled level of vitamin D3."
On Saturday, the administration published an addendum that warned customers using Ageless II to "stop taking them immediately" and to "consult and inform their physician that they have been taking supplements with high levels of vitamin D."
Solutions IE is offering to replace bad bottles with new ones — something that Alvey said the FDA supports.
"They have double and triple checked to make sure the new product is totally safe," Larson said.
When administered in the right dosage, vitamin D can help maintain normal blood levels of calcium and phosphorus, aid in the absorption of calcium and help to maintain strong bones.
"Without vitamin D, bones can become thin, brittle, soft or misshapen," the National Institutes of Health Web site states. "Vitamin D prevents rickets in children and osteomalacia in adults, which are skeletal diseases that result in defects that weaken bones."
Once the appropriate dosage of vitamin D is exceeded, however, negative side effects begin to surface, including nausea, headaches, diarrhea and mental confusion. All are caused by high levels of calcium and urea created by an excess of vitamin D.
Ellis said she learned the hard way that too much of a good thing can be extremely dangerous. While she continues to praise some Solutions IE products, she blames the company for "not checking into the people they had mixing their vitamins."
Ellis said her close call has her focused on informing others of the little known dangers of vitamin D.
"I hope nobody else even takes one more pill," she said.
Contributing: Debbie Dujanovic, KSL-TV